Common hormonal imbalances:
- High Androgens: Androgens are male and female sex hormones. The most common is DHEA and Androstenedione. When women produce too much this can cause issues for the skin. Common causes: contraceptive pill, genetics and increased production of insulin.
- Low Progesterone: Progesterone reduces pore size and sebum (oil) production. The synthetic progesterone in the pill can clear up acne (temporarily). This is a ‘bandaid’ fix as the underlying pathology is still there, so once you stop taking the pill your initial symptoms, such as acne, can return .
- Low Oestrogen: Oestrogen heals the skin and improves texture. The synthetic Oestrogen in the pill clears up acne and stops the male hormones exerting a strong oil production. Again, once this is taken away, a rebound effect can occur.
There are two types of oral contraceptive pills (OCP), one is the combined pill which includes synthetic forms of oestrogen and progesterone, the other is “the mini pill” containing the synthetic form of just progesterone.
As the body receives synthetic hormones the communication between the brain and the ovaries is halted, inhibiting the signal for the ovaries to mature and release an egg, ultimately preventing ovulation. Without ovulation, the ovaries do not produce their normal amounts of oestrogen and progesterone.
The pill is prescribed to prevent pregnancy and to commonly ‘fix’ hormonal related symptoms such as acne, heavy bleeding and irregular periods. This has lead to an influx of women experiencing post pill acne, lets talk about why…
The synthetic hormones disrupt the endocrine system and work by resembling our natural hormones enough to prevent ovulation and suppress symptoms (such as acne), however the underlying pathology is still there. This can result in compounding issues later in life such as sub-fertility and post-pill acne.
Common post-pill symptoms
- Post-pill acne: the pill will often temporarily clear acne due to the suppression of sebum oil production. Once the pill has stopped, a rise. in androgens stimulates an over production of sebum causing the return of acne or the beginning. This is often more sever than the previous experience.
- Post-pill amenorrhoea (lack of period): Your body was not producing true hormones that regulate your menstrual cycle whilst being on the pill, therefore it may take some time for your body to regulate and synchronise the required hormones
- Post-pill Polycystic Ovarian Syndrome (PCOS): Whilst the body is learning to regulate its hormones again, a rise in androgens (testosterone) can occur, causing PCOS symptoms (excessive hair, irregular cycle, anovulation, acne)
- Post-pill infertility: Similar to amenorrhoea, your hormones regulation had been disrupted and this includes the communication between the brain and the ovaries. It may take time for your body to create oestrogen and progesterone (required for ovulation).
- You can’t balance hormones with hormones!
- The bleed that occurs on the pill is not a true period
- The OCP changed your hormonal profile, therefore it may take time to find a hormonal balance.
Support for transitioning off the pill
Book an appointment with a naturopath ideally 4 weeks prior to ceasing the pill and they will be able to support the transition. Some recommended supplements and herbs include:
- Zinc: reduction of androgens, balances sebum, anti-inflammatory for the skin.
- Vitamin A: assists in skin cell turnover.
- B vitamins & magnesium: the pill depletes you of these nutrients which are responsible for many processes, particularly energy & mood.
- Paeonia & licorice: these two herbs prescribed by a naturopath work synergistically to restore ovulation & reduce testosterone.
- Chaste tree: prescribed by a naturopath chaste tree supports the communication between the brain & the ovaries facilitating the natural production of your hormones.
- Saw Palmetto: reduces PCOS-like symptoms, helps regulate the menstrual cycle.